Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Nashville, TN

May 27, 2017Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 7:54 PM CDT for Cumberland County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:54 PM CDT (00:54 UTC)
Expired
May 27, 2017, 8:30 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:30 PM CDTFUNNEL CLOUDFairfield Glade, TNPHOTO SHOWED POSSIBLE FUNNEL CLOUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:13 PM CDTSevere Thunderstorm Watch PDSSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS54 KOHX 280054
SVROHX
TNC035-280130-
/O.NEW.KOHX.SV.W.0162.170528T0054Z-170528T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
754 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Cumberland County in Middle Tennessee...

* Until 830 PM CDT

* At 754 PM CDT, a severe thunderstorm was located near Monterey, or
  13 miles northwest of Crossville, moving east at 35 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Public. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Crossville, Fairfield Glade and Slate Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3600 8518 3610 8516 3613 8513 3614 8508
      3616 8504 3613 8487 3608 8483 3609 8483
      3609 8480 3605 8479 3600 8472 3592 8468
TIME...MOT...LOC 0054Z 265DEG 30KT 3610 8519 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rose
1 follow-up statement
346 
WWUS54 KOHX 280123
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
823 PM CDT SAT MAY 27 2017

TNC035-280132-
/O.EXP.KOHX.SV.W.0162.000000T0000Z-170528T0130Z/
Cumberland TN-
823 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUMBERLAND COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has been replaced with a new 
warning. Therefore this warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
Middle Tennessee.

LAT...LON 3600 8518 3610 8516 3613 8513 3614 8508
      3616 8504 3613 8487 3608 8483 3609 8483
      3609 8480 3605 8479 3600 8472 3592 8468
TIME...MOT...LOC 0122Z 265DEG 30KT 3612 8490 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 27, 6:47 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
647 PM CDT Sat May 27 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
00Z TAF DISCUSSION.

Lots of action at TAF sites this evening. Small TSRA cluster hit
CSV earlier but is moving east/away. Meanwhile, larger and
stronger cluster hit CKV within past hour (23Z) and is moving
quickly southeast toward BNA with arrival there around 0030Z.
Otherwise, expect scattered to numerous TSRA across the region
this evening with occasional low vsbys/cigs and wind gusts to
40kts or more. Very low confidence in forecast timing of
additional rounds of TSRA after 05Z but still expect some showers
and storms off and on very late tonight into Sunday morning.
Redevelopment of storms possible again Sunday afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........49
Hazardous weather outlook, May 27, 3:54 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
354 PM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
354 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a slight to moderate risk of severe storms across Middle
Tennessee tonight. Damaging winds, large hail, and localized
flooding are the main threats, but a couple of tornadoes are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again Sunday and Sunday night. Damaging winds, large hail, and
localized flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and again on Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Rose

In the hours before

Local storm report, May 27, 6:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
05/27/2017                   ROBERTSON          TN   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN THROUGHOUT THE COUNTY.

&&

EVENT NUMBER OHX1700596

JACKSON
Local storm report, May 27, 7:22 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
722 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     TENNESSEE RIDGE         36.32N  87.76W
05/27/2017                   HOUSTON            TN   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN COUNTYWIDE.

&&

EVENT NUMBER OHX1700597

JACKSON
Local storm report, May 27, 7:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
733 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             4 S COOKEVILLE          36.10N  85.51W
05/27/2017  E1.75 INCH       PUTNAM             TN   BROADCAST MEDIA

&&

EVENT NUMBER OHX1700598

JACKSON
Local storm report, May 27, 7:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     2 SE FRANKLIN           35.91N  86.82W
05/27/2017                   WILLIAMSON         TN   LAW ENFORCEMENT

            TREE DOWN AT CAROTHERS PARKWAY AND MURFREESBORO ROAD

&&

EVENT NUMBER OHX1700599

JACKSON
Local storm report, May 27, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
746 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     11 WSW CLARKSVILLE      36.51N  87.53W
05/27/2017                   MONTGOMERY         TN   AMATEUR RADIO

            18-INCH DIAMETER TREE ON A HOUSE ON BACKRIDGE ROAD.

&&

EVENT NUMBER OHX1700600

JACKSON
Local storm report, May 27, 7:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     GALLATIN                36.38N  86.45W
05/27/2017                   SUMNER             TN   TWITTER

            TREE SNAPPED AT GALLATIN MARINA.

&&

EVENT NUMBER OHX1700602

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Smith, Sumner, Trousdale and 1 more30 min
May 27, 7:18 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Rutherford, Smith, Sumner and 2 more27 min
May 27, 7:19 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett26 min
May 27, 7:20 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 2 more25 min
May 27, 7:22 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart23 min
May 27, 7:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White36 min
May 27, 7:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more34 min
May 27, 7:43 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 2 more32 min
May 27, 7:47 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Putnam, Rutherford, Smith and 2 more28 min
May 27, 7:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Williamson26 min
May 27, 8:06 PM CDTSevere Thunderstorm WarningOHXClay, Cumberland, Fentress, Jackson, Overton, Pickett and 1 more54 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more66 min
May 27, 8:16 PM CDTSpecial Weather StatementOHXHickman, Lewis, Maury, Perry, Williamson44 min
May 27, 8:21 PM CDTTornado WarningOHXCumberland13 min
May 27, 8:25 PM CDTTornado WarningOHXCumberland, Putnam35 min
May 27, 8:26 PM CDTSevere Thunderstorm WarningOHXHickman19 min
May 27, 8:27 PM CDTTornado WarningOHXVan Buren, White21 min
May 27, 8:43 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lewis, Marshall, Maury32 min
May 27, 8:45 PM CDTTornado WarningOHXCumberland30 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury34 min
May 27, 8:57 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White18 min
May 27, 9:01 PM CDTSpecial Weather StatementOHXLewis, Wayne29 min
May 27, 9:11 PM CDTSpecial Weather StatementOHXGrundy64 min
May 27, 9:14 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall31 min
May 27, 9:17 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford17 min
May 27, 9:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne53 min
May 27, 10:36 PM CDTSpecial Weather StatementOHXWayne39 min
May 27, 11:59 PM CDTSpecial Weather StatementOHXWayne46 min
May 28, 12:36 AM CDTSpecial Weather StatementOHXLawrence39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.